Does anybody get these symptoms even when anticoagulated?

Hi all - since before the last documented stroke last oct I have continued eye pain that is unbearable on some days,even after commencing warfarin. My eyes continue to blur badly, and luckily since starting aspirin alongside the warfarin two weeks ago the black cloud that came over my left eye has stopped but the last two weeks the left side numbness down my body has been more frequent. I struggled to walk a week ago and everything was like id been injected with anaesthetic. I have pains in my knees and wrists that seem to get worse when this left sided episode happens. my neurologist has put the events down to migraine and i accept it, but surely nobody can have continuous migraine for 13 months?? My muscle spasms have been less painful since starting on pregabilin, however i still feel the sensation which is really weird.

Since Friday the eye pain has become unbearable and the pain has now radiated down to my cheek and im unable to move my cheek/jaw, and my gums are buzzing and tingling. The pain is awful.

Ive tried taking syndol which usually helps,and it has done nothing, ive been on paracetamol and codeine and it has only just made it bearable. Im taking two propranolol a day to stop migraines and its made no difference.

I feel like im drugged up to the eyeballs and in so much pain i cant tell you. I really thought warfarin would help, and it has to some degree but the days of pain seem to be getting more frequent, the episodes are just like strokes without the loss of vision. Nothing still shows up in blood tests and a ct scan showed 'no acute change'. My neuro physiotherapist and neuro opthalmologist says its neurological nerve damage - is this the case for anyone else, and how can this still be doing the damage even on warfarin -- im no doctor and i dont understand wwhats happening and quite scared - i hope your all having good days! xx

12 Replies

oldestnewest
  • Hi Emma. I am so sorry you are having such a tough time. What is you INR target? Nerve pain is simply awful, I was put on Lyrica for mine which I took for 6 months. It settled that pain down. Are you on Plaquenil? sorry to ask so many questions when you feeling so bad. Where do you live?

  • Hi, I live in Shropshire, My INR target is between 2.5 - 3.5, at the moment its way high at over 4, so not much hope that more anticoagulating will help. Im on pregabilin (lyrica) too. Its took the pain of twitching away in the muscles but this is still horrendous this morning, i cant move my jaw or cheek properly and my gum is irritated too. Thanks for your reply x

  • Hello Emma

    I was on Warafrin for 10 years, with a target INR od 4.0. My symptoms were very much reduced and even more so with takinf 75mg Aspirin too.

    However, I still got a clot in my hip and, after 9 years, my migraines return and had to be prevented by Amitriptyline. I also started to get 'funny turns', a sense of being pushed or turned, followed by a dull headache, shakiness and numbness etc. Prof Hughes has taken me off Warfarin and I now inject fragmin (Heparin) every morning, This did seem to be better than Warfarin but I have some weeks where my 'funny turns' are very bad still.

    Best wishes.

    Dave

  • Why are you taking aspirin with warifin?

  • My doc put me on aspirin as i was still having stroke symptoms, he says it thins the platelets instead of just the blood and can help further, seems to have helped as my eye hasnt blacked over since - just the pain still there

  • I also take plavix (a different anti-platelet agent, since aspirin did nothing for me) in addition to lovenox at my hematologist's recommendation since all of my symptoms are arterial (eg migraine) rather than venous (eg DVT/PE). This also made a big diffence in my symptoms.

  • Yes, I have similar symptoms even though on 7.5 Arixtra and 2 baby aspirin a day and plaquenil. I have low grade headaches, weak legs, numb head, face, ears, difficulty swallowing, dizziness. I think the docs are missing something but they all declare there is nothing further to test as all other tests have come back .

    It is frustrating - like you it has been going on for nearly 10 months now. I hope you get some relief soon. Hang in there.

  • Thanks, its now 13 months with the eye pain, but the pain in the cheek,jaw and gum is new, think its nerve related - seeing my physio therapist today so maybe she can help. I get a lot of dizziness and numb feelings too x

  • Hi Emma,

    So sorry to hear you are bad, but to a degree you explain exactly what I am going through right now and my Neuro. has done a Brain Scan and Lung Scan and he too is saying it is Migraine, I have the numbness etc. in the face and jaw and dradful pressure on one side of the head - I was put on Amitriptylin for this but its done nothing other than I seem to have developed the 'shakes' or 'nerve twitching' particularly around my mouth and nose but noticibly in my hands - I have asked my Neuro - can this happen on Amitriptylin - and he said he did not think so but no other explanation - migraine appears to cover so much with this illness - APS.

  • Hi Rebecca, I suffered a stroke last year and then started getting real pressure on the top of my head accompanied by a worsening of balance (if that was possible after a stroke that hit the balance centre) and dizziness. Sometimes I just felt as if my head was going to burst open. At first I thought it was my INR because I was on warfarin at the time but then I saw my Neurologist who is a leading headache expert. He quizzed me about how long this lasted when I got it where it was and how frequently these episodes were happening. He concluded that it was a post traumatic migraine (gave it a posh name) brought on by the traumatic brain injury of the stroke and they would last about 3-5 years and then subside and go. I had not considered Migraine as I had no pain just terrible pressure.

    I guess migraine does take all different forms.

  • Thanks Rebecca - I saw my neuro physiotherapist yesterday,maybe you could get a referral to one too, she still thinks its nerve damage - and this was backed up by a neuro opthalmologist that I saw too, I also had to speak to NHS direct last night as the pain was so bad and my jaw was locking again, they think it is nerve related too and said to take the pregabilin for it and contact my doctor to get the dosage upped. I think migraine is an umbrella term used when everything else has been ruled out and no answers can be found. It seems its just another awful symptom of this horrible infliction and we just have to put up with it!! Unfortunately this APS never offers answers in tests etc and it must be like working blind for some of these poor consultants. My physio thinks that it affects the signals to the muscles and interrupts the timing of them and causes nerve damage. I hope some good days are on the horizon for you too xx

  • Sorry to hear of your troubles emma, I also suffer the jaw pain and was on lyrica for about a year, it was no longer helping so i was put on amitriptyline however this didn't work for me either, I have had temporary relief from acupuncture, TMJ has been mentioned to me in the past but my neuro and doctors also are at a loss, I have been to Chiro and Physio and dentists and specialists of all sorts and had scans and MRI nerves seems to be the general answer but treatment seems to be difficult, all the best to you Kris xx

You may also like...